Alert archive / Puerto Rico / Special Weather Statements in 2017
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Aug 20, 2017, 1:32 PM CDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 1:32 PM CDT (18:32 UTC)
- Expired
- Aug 20, 2017, 3:00 PM CDT
- In force
- 88 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 14 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
835
WWCA82 TJSJ 201832
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
232 PM AST SUN AUG 20 2017
PRZ003-004-202000-
Eastern Interior-Southeast-
232 PM AST SUN AUG 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ARROYO...GUAYAMA...
YABUCOA...CAGUAS...CAYEY...MAUNABO...CIDRA...SAN LORENZO AND PATILLAS
MUNICIPALITIES...
At 229 PM AST, radar indicated strong thunderstorms moving inland
along the southeast coast and affecting these areas. These storms
were moving west northwest between 15-20 mph. Winds in excess of 30
mph are possible with these storms.
Locations impacted include...
Guayama, Arroyo, Maunabo, San Lorenzo, Patillas, Yabucoa, Cayey,
Emajagua, Corazon, Jobos, Palmas, Playita, Olimpo, Buena Vista,
Martorell, Yaurel, Palo Seco, G. L. Garcia, Rosa Sanchez and
Lamboglia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may continue to intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 1794 6618 1814 6614 1820 6597 1801 6587
1800 6588 1797 6599 1798 6600 1798 6602
1796 6604 1796 6606 1797 6608 1794 6614
1793 6617
TIME...MOT...LOC 1829Z 107DEG 49KT 1822 6632 1806 6623
$$
RAM/JFR/ICPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 20, 12:39 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 20, 12:39 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
139 PM AST Sun Aug 20 2017
.UPDATE...Moisture associated with a surface of low pressure
located a couple of hundred miles north of Puerto Rico and St
Thomas induced showers and thunderstorms late this morning into
the afternoon hours. Flooding, frequent lightning and gusty winds
have been observed across the local waters and portions of PR and
the U.S. Virgin Islands. This activity is expected to continue
at least until evening hours. No changes were made to the
inherited forecast package.
&&
.AVIATION...
SHRA/TSRA expected to affect TJSJ/TJBQ/TJMZ at least until 20/23z
as well as the VCTY of TIST/TISX/TJPS. This activity is associated
with a surface low pressure a couple of hundred miles to the
north of Puerto Rico. SHRA expected to slowly diminish overnight.
E to ESE Winds at 10 to 15 knots with higher gusts in/near
SHRA/TSRA dropping at 10 knots or less after 20/23z.
&&
.MARINE...
Hazardous marine conditions are expected to continue across the
the local waters due to thunderstorms, gusty winds and lightning.
Mariners can expect seas up to 7 feet across the Atlantic Offshore
waters, elsewhere at 6 feet or less.
&&
.PREV DISCUSSION... /issued 515 AM AST Sun Aug 20 2017/
SYNOPSIS...Weak waves will continue to pass through the area even
as high pressure weaken after Monday. High pressure will return to
the northeast central Atlantic to reinvigorate the easterly trade
winds. Bands of good moisture will accompany the tropical waves
bringing scattered showers to the area. The best moisture of the
week is expected today.
SHORT TERM...Today through Tuesday...
Scattered showers were observed across the U.S. Virgin Islands,
Vieques, Culebra as well as across the eastern and northern
sections of Puerto Rico during the overnight hours. This activity
was associated with the leading edge of an area of low pressure
which was located north of the U.S. Virgin Islands early this
morning. This area of low pressure is producing a big area of
showers and thunderstorms extending for a few hundred miles
eastward. Latest satellites images indicated plenty of moisture
associated with this system and that will continue to propagate
westward throughout the day. As a result, the combination of the
available moisture with strong daytime heating and orographic
effects will be sufficient to produce scattered to numerous
showers with thunderstorms this afternoon across most of the
islands. The heaviest activity will occur across the San Juan
metropolitan area and across the Cordillera Central of Puerto
Rico. As prevailing winds shift more southeasterly, the shower
and thunderstorm activity will move northwest affecting mainly the
northern half of Puerto Rico later in the afternoon hours.
Periods of heavy rainfall with frequent lightning and strong gusty
winds can be expected. Urban and small stream flooding will be
likely this afternoon across these areas.
By late tonight into Monday, a drier air mass is expected to move
across the region from the east. Therefore, limited shower activity
is expected to occur during this period. Shower and thunderstorm
development can be expected once again Monday afternoon, but only
across the western interior and west sections of Puerto Rico. At
this time, looks like the rest of Puerto Rico will only see some
passing showers from time to time. An area of low level moisture is
expected to affect the region Tuesday.
LONG TERM...Wednesday through Sunday...
A north-south oriented TUTT will move through the southern
Caribbean during the last part of the week but winds aloft will
remain mostly below 20 knots in the forecast area. The next
tropical wave moves through on Wednesday and another band of
moisture moves through on Saturday followed by another wave on the
Sunday after. This, local effects, and generally favorable low-
level moisture will keep scattered showers and thunderstorms in
the forecast area-wide with showers and thunderstorms likely each
afternoon in western Puerto Rico, but upper level dynamics will
remain limited through the period, offering little support for
more organized convection. Current GFS does not develop any more
tropical cyclones east of the forecast area through Sunday.
AVIATION...Mainly VFR conditions will prevail across most TAF sites
through at least 20/16Z. Periods of MVFR conditions can be expected
in and around TNCM and TKPK through at least 20/18Z. Meanwhile,
Periods of MVFR conditions with mountain obscurations can be
expected across TJSJ, TJMZ and TJBQ from 20/16Z through 20/22Z in
SHRA/TSRA. VCSH can be expected elsewhere. Winds becoming east
southeast below FL130 til 21/00Z. Max winds till then E at 25 kt
from FL320-400.
MARINE...Seas still at or above 7 feet at the outer buoy and
likely extending south in the forecast area this morning, but will
subside this afternoon. Seas will reach a minimum by Thursday and
are expected to be below 4 feet everywhere then. Winds increase
somewhat behind a passing ridge on Thursday causing seas to
increase.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 79 89 79 88 / 40 30 30 30
STT 81 90 81 90 / 50 40 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 PM AST Monday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N.
&&
UPDATE...CAM
AVIATION...camHazardous weather outlook, Aug 20, 4:48 AM CDT, 8 hours 44 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 540 AM AST domingo 20 de agosto de 2017 AMZ710>745-PRZ001>013-210945- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 540 AM AST domingo 20 de agosto de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y breves vientos en rafagas a traves de Puerto Rico, Culebra y Vieques. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos. .Viento...Se esperan vientos sostenidos en exceso de 24 mph principalmente a traves de las aguas mar afuera del Atlantico. .Olas...Se espera oleaje picado y peligroso de hasta 7 pies a traves de la mayoria de las aguas excepto en las aguas cercanas del oeste de Puerto Rico. .Corrientes Marinas...Existe un riesgo de moderado de corrientes marinas para la mayoria de las playas del norte y sureste de Puerto Rico y para la mayoria de las playas de Vieques y Culebra. .Calor...Temperaturas e indice de calor mas altas de lo normal se esperan a lo largo de los sectores costeros de Puerto Rico, Vieques y Culebra. .Dias dos a siete...lunes a sabado Se espera que el riesgo moderado a alto de corrientes marinas continue durante los proximos dias. Indices de calor alcanzaran de 102 a 107 grados en algunas areas bajas durante la mayoria de las tardes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar fuertes vientos, inundaciones, trombas marinas y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-210945- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 540 AM AST domingo 20 de agosto de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y breves vientos en rafagas hoy. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos. .Olas...Se espera oleaje picado y peligroso de hasta 7 pies con a traves de la mayoria de las aguas. .Corrientes Marinas...Existe un riesgo moderado para la mayoria de las playas de Santa Cruz. .Calor...Temperaturas e indice de calor mas altas de lo normal se esperan a lo largo de los sectores costeros de las Islas Virgenes Americanas. .Dias dos a siete...lunes a sabado Se espera que el riesgo moderado de corrientes marinas continue durante los proximos dias. Indices de calor alcanzaran de 102 a 107 grados en algunas areas bajas durante la mayoria de las tardes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar fuertes vientos y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 20, 11:48 AM CDT, 1 hour 44 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 1120 AM AST domingo 20 de agosto de 2017 PRZ012-201600- Culebra- 1120 AM AST domingo 20 de agosto de 2017 ...UNA TRONADA FUERTE AFECTARA A CULEBRA... A las 11:19 AM AST, una tronada fuerte estaba localizada cerca de Culebra, moviendose hacia el noroeste a 15 mph. Vientos en exceso de 30 mph son posibles con esta tronada. Lluvias torrenciales estan tambien ocurriendo con estas tormentas, y podrian causar inundaciones localizadas. No intente conducir su vehiculo a traves de carreteras inundadas. Rayos frecuentes estan ocurriendo con estas tormentas. Rayos pueden impactar hasta 10 millas de una tronadas. Busque lugar seguro dentro de un edificio o vehiculo. CAM/ACOTTO
Special weather statement, Aug 20, 11:52 AM CDT, 1 hour 40 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 1238 PM AST domingo 20 de agosto de 2017 PRZ003-201800- Southeast- 1238 PM AST domingo 20 de agosto de 2017 ...UN AREA DE TRONADAS FUERTES AFECTARAN A LOS MUNICIPIOS DE ARROYO...GUAYAMA...SALINAS...MAUNABO...Y PATILLAS... A las 12:35 PM AST, un area de tronadas fuertes estaban localizadas sobre Palmas o sobre Patillas, moviendose hacia el noroeste de 10 a 20 mph. Vientos en exceso de 30 mph y rayos frecuentes se esperan con esta tronada. Lluvias torrenciales estan tambien ocurriendo con estas tormentas, y podrian causar inundaciones localizadas. No intente conducir su vehiculo a traves de carreteras inundadas. Rayos frecuentes estan ocurriendo con estas tormentas. Rayos pueden impactar hasta 10 millas de una tronadas. Busque lugar seguro dentro de un edificio o vehiculo. CAM/ACOTTO
Special weather statement, Aug 20, 12:18 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service San Juan PR 118 PM AST SUN AUG 20 2017 PRZ005-006-009-201815- North Central-Central Interior-Western Interior- 118 PM AST SUN AUG 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT FLORIDA...MOROVIS...VEGA ALTA...ARECIBO...OROCOVIS...VEGA BAJA...BARCELONETA...CIALES... COROZAL...and Manati MUNICIPALITIES... At 115 PM AST, a strong thunderstorm was located over Morovis, moving west at 10 mph. Winds in excess of 30 mph and frequent lightning are expected with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 1843 6633 1822 6629 1824 6656 1843 6664 TIME...MOT...LOC 1715Z 107DEG 10KT 1830 6643 cam
Special weather statement, Aug 20, 12:47 PM CDT, 45 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 118 PM AST domingo 20 de agosto de 2017 PRZ005-006-009-201815- Norte Central-Central Interior-Interior Oeste- 118 PM AST domingo 20 de agosto de 2017 ...UN AREA DE TRONADAS FUERTES AFECTARAN A LOS MUNICIPIOS DE FLORIDA...MOROVIS...VEGA ALTA...ARECIBO...OROCOVIS...VEGA BAJA...BARCELONETA...CIALES...COROZAL...Y MANATI... A las 1:15 PM AST, un area de tronadas fuertes estaban localizadas sobre Morovis, moviendose hacia el oeste a 10 mph. Vientos en exceso de 30 mph y rayos frecuentes se esperan con esta tronada. Lluvias torrenciales estan tambien ocurriendo con estas tormentas, y podrian causar inundaciones localizadas. No intente conducir su vehiculo a traves de carreteras inundadas. Rayos frecuentes estan ocurriendo con estas tormentas. Rayos pueden impactar hasta 10 millas de una tronadas. Busque lugar seguro dentro de un edificio o vehiculo. CAM/ACOTTO
Special weather statement, Aug 20, 1:28 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service San Juan PR
228 PM AST SUN AUG 20 2017
PRZ008>010-202030-
Northwest-Mayaguez and Vicinity-Western Interior-
228 PM AST SUN AUG 20 2017
...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...SAN
SEBASTIAN...ISABELA...MOCA...QUEBRADILLAS...ANASCO...CAMUY...
MAYAGUEZ...RINCON...HATILLO...AGUADA AND AGUADILLA MUNICIPALITIES...
At 225 PM AST, a strong thunderstorm was located over northwest
municipalities of Puerto Rico, moving west northwestward at 15 mph.
Winds in excess of 30 mph and frequent lightning are expected with
this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 1851 6706 1849 6698 1848 6688 1834 6682
1828 6686 1823 6687 1823 6695 1822 6695
1824 6701 1821 6716 1823 6717 1828 6719
1830 6724 1837 6725 1839 6719 1842 6716
1849 6717 1851 6712
TIME...MOT...LOC 1826Z 180DEG 0KT 1838 6601
JfigueroaSpecial weather statement, Aug 20, 1:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
232 PM AST SUN AUG 20 2017
PRZ003-004-202000-
Eastern Interior-Southeast-
232 PM AST SUN AUG 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ARROYO...GUAYAMA...
YABUCOA...CAGUAS...CAYEY...MAUNABO...CIDRA...SAN LORENZO AND PATILLAS
MUNICIPALITIES...
At 229 PM AST, radar indicated strong thunderstorms moving inland
along the southeast coast and affecting these areas. These storms
were moving west northwest between 15-20 mph. Winds in excess of 30
mph are possible with these storms.
Locations impacted include...
Guayama, Arroyo, Maunabo, San Lorenzo, Patillas, Yabucoa, Cayey,
Emajagua, Corazon, Jobos, Palmas, Playita, Olimpo, Buena Vista,
Martorell, Yaurel, Palo Seco, G. L. Garcia, Rosa Sanchez and
Lamboglia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may continue to intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 1794 6618 1814 6614 1820 6597 1801 6587
1800 6588 1797 6599 1798 6600 1798 6602
1796 6604 1796 6606 1797 6608 1794 6614
1793 6617
TIME...MOT...LOC 1829Z 107DEG 49KT 1822 6632 1806 6623
RAM/JFR/ICPThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:20 AM CDT | Special Weather Statement | JSJ | 40 min | |
| Aug 20, 10:33 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Aug 20, 10:43 AM CDT | Special Marine Warning | JSJ | 92 min | |
| Aug 20, 10:58 AM CDT | Areal Flood Advisory | JSJ | 8 hr | |
| Aug 20, 11:12 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 20, 11:38 AM CDT | Special Weather Statement | JSJ | 82 min | |
| Aug 20, 12:00 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Aug 20, 12:01 PM CDT | Areal Flood Advisory | JSJ | 11 hr | |
| Aug 20, 12:18 PM CDT | Special Weather Statement | JSJ | 57 min | |
| Aug 20, 12:32 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 20, 12:54 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 20, 1:28 PM CDT | Special Weather Statement | JSJ | 2 hr | |
| Aug 20, 1:49 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 20, 1:53 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 20, 2:12 PM CDT | Areal Flood Advisory | JSJ | 63 min | |
| Aug 20, 5:27 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Aug 20, 2:15 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.